Try it
General Medicine · Endocrinology: factitious hypoglycaemia
Sample itemA 30-year-old nurse has recurrent episodes of confusion with glucose of 32 mg/dL, relieved by dextrose. During an episode, serum insulin is high, C-peptide is suppressed and the sulfonylurea screen is negative. What is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Exogenous insulin administration
Endogenous insulin is secreted with C-peptide in equimolar amounts, so an insulinoma or sulfonylurea use gives raised insulin with raised C-peptide and proinsulin. Injected insulin contains no C-peptide and suppresses endogenous production, so insulin is high while C-peptide is low. A person with access to insulin, such as a healthcare worker, fits this pattern.
Option by option
A. Sulfonylurea ingestion
Sulfonylureas stimulate beta cells, so C-peptide would be raised, and the screen is negative.
B. Adrenal insufficiency
Adrenal insufficiency lowers glucose but with appropriately suppressed insulin.
C. Exogenous insulin administration (correct)
High insulin with low C-peptide indicates insulin that is not coming from the pancreas.
D. Insulinoma
An insulinoma gives high insulin, high C-peptide and high proinsulin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…